Diaphragm-like strictures of the ileum associated with NSAID use: A rare complication

Gregory A. Abrahamian, Clinton D. Polhamus, Peter Muskat, Richard E. Karulf

Research output: Contribution to journalArticle

13 Scopus citations

Abstract

Nonsteroidal anti-inflammatory drugs (NSAIDs) are widely prescribed for many conditions including arthritis. A rare complication of their use is diaphragm-like strictures of the small and large intestines. A 65-year-old woman with a 12-year history of arthritis came to us with a 35-pound weight loss and anorexia. She had been taking piroxicam for 3 years. Evaluation including enteroclysis revealed multiple mid-ileal diaphragm-like strictures and proximal small bowel dilatation. The symptoms persisted despite discontinuance of the drug. Abdominal exploration with intraoperative enteroscopy revealed five ileal strictures within a short segment of bowel. Resection was done and completion enteroscopy showed no other strictures. The patient recovered uneventfully and had full resolution of the symptoms. We discuss the difficulties in diagnosis and management of this drug complication and briefly review the literature.

Original languageEnglish (US)
Pages (from-to)395-397
Number of pages3
JournalSouthern medical journal
Volume91
Issue number4
DOIs
Publication statusPublished - Apr 1 1998

    Fingerprint

ASJC Scopus subject areas

  • Medicine(all)

Cite this